Alert archive / Michigan / Wind Advisories in 2022

Wind Advisory 4, NWS Grand Rapids, MI

March 30, 202211 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Mar 30, 2022, 3:46 PM EDT for 11 counties in Michigan. It took effect at Mar 30, 2022, 11:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2022, 3:46 PM EDT (19:46 UTC)
In effect from
Mar 30, 2022, 11:00 PM EDT
Expired
Mar 31, 2022, 10:59 AM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

Counties Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 874 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
874 m²/s²
0-3 km storm-relative helicity
984 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

743 
WWUS73 KGRR 301946
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
346 PM EDT Wed Mar 30 2022

MIZ046-051-052-058-059-065>067-072>074-310400-
/O.NEW.KGRR.WI.Y.0004.220331T0300Z-220331T1800Z/
Isabella-Montcalm-Gratiot-Ionia-Clinton-Barry-Eaton-Ingham-
Kalamazoo-Calhoun-Jackson-
Including the cities of Mount Pleasant, Greenville, Alma, Ionia, 
St. Johns, Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek,
and Jackson
346 PM EDT Wed Mar 30 2022

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EDT
THURSDAY...

* WHAT...Southwest winds 15 to 30 mph with gusts to near 45 mph 
  expected.

* WHERE...Portions of central, south central and southwest 
  Michigan.

* WHEN...From 11 PM this evening to 2 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will sweep into the area
  between 200 AM and 600 AM in the morning. Wind gusts of 45 to 50
  mph will be possible beginning first near I-94 and sweeping
  northward with time. The stronger winds will continue into
  Thursday morning before tapering off towards midday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
3 follow-up statements
653 
WWUS73 KGRR 310045
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
845 PM EDT Wed Mar 30 2022

MIZ046-051-052-058-059-065>067-072>074-310845-
/O.CON.KGRR.WI.Y.0004.220331T0300Z-220331T1800Z/
Isabella-Montcalm-Gratiot-Ionia-Clinton-Barry-Eaton-Ingham-
Kalamazoo-Calhoun-Jackson-
Including the cities of Mount Pleasant, Greenville, Alma, Ionia, 
St. Johns, Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek,
and Jackson
845 PM EDT Wed Mar 30 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THURSDAY...

* WHAT...Southwest winds 15 to 30 mph with gusts to near 45 mph 
  expected.

* WHERE...Portions of central, south central and southwest 
  Michigan.

* WHEN...From 11 PM this evening to 2 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will sweep into the area 
  between 200 AM and 600 AM in the morning. Wind gusts of 45 to 
  50 mph will be possible beginning first near I-94 and sweeping 
  northward with time. The stronger winds will continue into 
  Thursday morning before tapering off towards midday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
943 
WWUS73 KGRR 310755
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
355 AM EDT Thu Mar 31 2022

MIZ046-051-052-058-059-065>067-072>074-311600-
/O.CON.KGRR.WI.Y.0004.000000T0000Z-220331T1800Z/
Isabella-Montcalm-Gratiot-Ionia-Clinton-Barry-Eaton-Ingham-
Kalamazoo-Calhoun-Jackson-
Including the cities of Mount Pleasant, Greenville, Alma, Ionia, 
St. Johns, Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek,
and Jackson
355 AM EDT Thu Mar 31 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central and southwest 
  Michigan.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong winds will continue to impact the
  area this morning before gradually subsiding around mid-day. 
  Wind gusts of 45 to 50 mph will be possible beginning first near
  I-94 and sweeping northward with time. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
954 
WWUS73 KGRR 311459
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1059 AM EDT Thu Mar 31 2022

MIZ046-051-052-058-059-065>067-072>074-311600-
/O.CAN.KGRR.WI.Y.0004.000000T0000Z-220331T1800Z/
Isabella-Montcalm-Gratiot-Ionia-Clinton-Barry-Eaton-Ingham-
Kalamazoo-Calhoun-Jackson-
Including the cities of Mount Pleasant, Greenville, Alma, Ionia, 
St. Johns, Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek,
and Jackson
1059 AM EDT Thu Mar 31 2022

...WIND ADVISORY IS CANCELLED...

Winds gusts have come down across the area. Some gusts of 25 to 35
mph will remain possible, but will gradually diminish through the
day.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Mar 30, 3:41 PM EDT, 5 minutes earlier.

Area forecast discussion, Mar 30, 3:41 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
341 PM EDT Wed Mar 30 2022

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Wednesday)
Issued at 306 PM EDT Wed Mar 30 2022

-- Wind and Rain Tonight into Thursday Morning --

We will be issuing a Wind Advisory for areas to the south and east
of Grand Rapids, roughly east of a line from Mt Pleasant to
Kalamazoo. This was done in coordination with DTX and IWX as they
will have Wind Advisories as well. We are expecting a push of
wind to move in after midnight sweeping from southwest to
northeast across the area. It will affect the I-94 corridor first
around 2 AM, reaching Mt Pleasant towards 6 AM. The winds will be
sweeping north in the warm sector of a strong and deepening low
pressure system. The latest run of the HRRR has the low moving
directly north through our western CWA over Western Lower MI.

As for the rain the main low pressure system that moves through
our area tonight is taking shape at this time in Southeast
Missouri. It will race northward tonight and move through our area
by daybreak. The low will bring periods of moderate rain to the
area. National radar loops show a feed of showers and storms from
our area in Southwest Lower Michigan all the way to the gulf
coast. We will not see much in the way of convection tonight due
to weak instability, a few weak embedded storms cannot be ruled
out. Severe weather is not expected.

The heaviest rain is still expected to be near and north and west
of the track of the low. So, this means areas north and west of
Grand Rapids stand the best chance at seeing rain totals exceeding
1 inch. In fact, the HREF is indicating that totals of 1.5 to
possibly 2.5 inches are possible in the next 24 hours. Some local
ponding of water is certainly possible in fields and low spots.
Smaller creeks and streams should see fairly quick rises tonight
and the mainstem rivers will see rises as well at least to between
bankfull and flood stage. Issues are not expected to be widespread
or significant so no hydro headlines warranted at this point.

Some wrap around precipitation is expected Thursday into Friday
morning. The precipitation will stay rain tonight and begin to mix
with and change over to snow on Thursday and beyond as colder air
filters in behind the passage of the low. Not expecting much in
the way of snow accumulation, generally an inch or less across the
entire area.

-- Several systems expected in the remainder of the forecast  --

We will see multiple waves in zonal flow move through the area in
zonal flow. They will move through on...Saturday into Saturday
night, Sunday night through Monday night and then mid next week.
The first two systems, this weekend into Monday will feature both
rain and snow given colder air aloft. Mid next week the
precipitation should trend more in the form of rain with warm air
in place.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 205 PM EDT Wed Mar 30 2022

Low pressure will lift northeast from the plains states tonight
and move through Southwest Lower Michigan. To the near and west of
the track of the low, lower ceilings are expected (especially for
MKG, GRR and AZO). MVFR ceilings are already in place and these
will trend to IFR with time overnight. VFR conditions are in place
at LAN, BTL and JXN. These sites will be east of the low track and
will remain VFR through the evening. Late tonight they will trend
to MVFR.

Periods of rain are expected from this afternoon right through the
24 hour TAF period (through 18Z on Thu). The visibility will be
most impacted at MKG and to some extent GRR and AZO.

Winds will be strong aloft tonight so low level wind shear is
expected. Winds at 2,000ft will be from the south at 50 knots.
Strong surface winds will develop overnight, especially for the
TAF sites south and east of GRR. Wind gusts between 30-40 knots
are expected.

&&

.MARINE...
Issued at 340 PM EDT Wed Mar 30 2022

We have opted to stick with the Small Craft Advisory tonight into
Thursday despite the depth of the low passing through. The
reasons for this are the fact the low moves directly over our area
which should bring slightly lower wind speeds. Also, the upstream
high in the plains is not overly strong (1015mb) as compared to
what is usually the case with a strong winter season low moving
through our area.

We may see a few gale gusts but overall this should be a 20-33
knot event. The exception could be up near the points Thursday
morning after the passage of the low pressure center. Some
stronger north-northwest flow winds will be in place from roughly
700am through 200pm. Waves will top out in the 6-10 foot range.

It will take quite a bit of time for the winds to settle down
behind the low in cold air advection. For this reason we extended
the SCA through Friday afternoon.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 11 PM this evening to 2 PM EDT Thursday for
     MIZ046-051-052-058-059-065>067-072>074.

LM...Small Craft Advisory until 4 PM EDT Friday for LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...Duke
MARINE...Duke
Hazardous weather outlook, Mar 30, 4:28 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
428 AM EDT Wed Mar 30 2022

MIZ037>040-043>046-050>052-056>059-064>067-071>074-310830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
428 AM EDT Wed Mar 30 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Freezing rain into part of this morning may create slick roads
before changing to rain. Where temperatures remain cold enough in
portions of Central Lower Michigan, up to 0.25 inches of ice may
create hazardous road conditions for the morning commute. Some
power outages will also be possible across interior
portions of Central Lower Michigan due to ice.

Winds will turn gusty again tonight into early Thursday increasing
chances for scattered power outages.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds will turn gusty into early Thursday increasing chances for
scattered power outages. Snow showers Thursday night into Friday
morning may create some patchy slick spots, particularly on
bridges and overpasses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-310830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
428 AM EDT Wed Mar 30 2022

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves on Lake Michigan will be hazardous to small craft
throughout the day today. Some gale force wind gusts are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves on Lake Michigan will become hazardous to small
craft into Friday. Some gale force wind gusts are possible into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in Michigan, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.